Advertisement




More DailyStrength
Health Event Calendar
See what's new on the site
Step-by-step Tutorials
How to use DailyStrength
We're on Facebook
Check out our page
Follow us on Twitter
Read our tweets
Get Cool DS Stuff
Shirts, Hats, Baby Wear
Advice:
Leg Cramps
Watch this 
View More Posts Ignore
I am currently on W for treatment for a PE. I did not have any DVT the first time around. Over the last few days, I have started experiencing a cramping pain in my lower calf. Is it possible to have a DVT while being treated with W ?

My lungs feel fine but my leg is still pretty sore.

Thanks
Posted on 10/10/08, 10:59 pm
4 Replies Add Your Advice
Reminder: This is a support group for Pulmonary Embolism. We trust you will do your best to remain positive and helpful. For more information, see our rules of the road.

You may also create your own Member Groups where you can moderate the discussion.
Advice:
Email me when others reply to this topic help
View More Posts Ignore
Reply #1 - 10/11/08  3:56pm
" Hi there. I was on a daily shot of heparin for an existing PE when I started to have leg cramps as well.

So when these leg cramps started, I was very worried that another DVT had developed, even though I was on heparin. (I was fairly sedentary at the time as well, as I had chest pains from the PE and I was 8 months pregnant. So I was fairly convinced to say the least.)

I called my doctor and asked for a leg ultrasound due to fear of further DVTs developing. My doctor was hesitant and did state that even if I did have a DVT (which was pretty unlikely he said), I was already being treated with the blood thinners.

I was told it is *possible* to get DVTs while on warfarin, but my doctor told me it is very, very rare if one's INR was at therapeutic levels.

I was given the ultrasound which turned out to be negative.

If possible for you, I would request an ultrasound if you are that worried. It relieved so much anxiety for me, so it was worth it. My calf still ached, but I had peace in the fact that I knew it was just sore muscles.

I'm off of warfarin/coumadin now (I was switched from heparin after I had the baby to coumadin). Every ache and pain in my leg still makes me anxious but I'm hoping my fear will dissapate with time. My advice would be to be aware of the classic symptoms of DVT. My doctor told me that should I become suspicious of a DVT in my leg, one of my legs might look and measure more swollen than the other. Also, it could possibly feel warmer than the other and would most likely be sore.

So again, if you are worried, I would try to request a leg ultrasound or at the very least discuss your concerns with your doctor. Good luck to you.

Barbara "
View More Posts Ignore
Reply #2 - 10/11/08  4:42pm
" Hello there,

I experienced a week of horrible leg cramps about two months into my coumadin use. I was so afraid, I went to my hematologist and looked and squeezed my legs and said that there was no DVT there. Unfortunately I think that muscle cramps/pain is another fun side affect of the meds. were all stuck on for a while! I have 8 more months do go!

Of course Before I stop taking the warfin I will be having a repeat doppler on my legs as well as a cat scan. "
View More Posts Ignore
Reply #3 - 10/11/08  8:56pm
" Another sign of DVT is edema - swelling. In the beginning my docs checked for it at every appointment by just pressing their fingers around my ankles and calves. If the pressure of your finger leaves an impression or indent that last several seconds, that could be a sign of a clot. I would actually check myself several times a day for that those first few weeks.

Although I haven't experienced this symptom myself, the leg cramps seem to be a pretty common theme with folks on this board. I walk A LOT(!), and so I wonder if that's part of the reason I haven't gotten them, but don't know?

Hope that helps! Take care! "
View More Posts Ignore
Reply #4 - 10/11/08  10:13pm
" Hi,
I have a PE and a DVT and am on Coumadin. Both were just diagnosed a month ago, two weeks after I had gynecological surgery and I didn't have any symptoms of the DVT at all. I just started having the leg cramping in the last week and tonight I walked the longest I have in two months which was about an hour and my leg was really painful, and cramping. I was also told by my hematologist that it is very unlikely that I would have another DVT while on blood thinner and especially if my INR was in the therapeutic range. I hope that helps. I think I will take the advice Barbara gave you and plead with my hematologist to get another doppler of my leg too. Hang in there and I hope your leg cramping goes away. "

Add Your Advice
Advertisement


More From Around the Web